Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 16 , ISSUE 1 ( January, 2012 ) > List of Articles

CASE REPORT

Methemoglobinemia as a result of accidental lacquer thinner poisoning

Ranju Singh, Homay Vajifdar, Stalin Vinayagam

Keywords : Methemoglobinemia, methylene blue, thinner intoxication

Citation Information : Singh R, Vajifdar H, Vinayagam S. Methemoglobinemia as a result of accidental lacquer thinner poisoning. Indian J Crit Care Med 2012; 16 (1):44-47.

DOI: 10.4103/0972-5229.94435

License: CC BY-ND 3.0

Published Online: 01-01-2012

Copyright Statement:  Copyright © 2012; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Lacquer thinner, commonly used for removing household paints, is known to contain a mixture of various aromatic hydrocarbons, halogenated hydrocarbons and naptha; if ingested, it may cause methemoglobinemia. We report two cases who presented to us with a history of accidental ingestion of paint thinner. Both the patients had very high levels of methemoglobin and were treated with methylene blue (MB), but did not respond to the MB therapy. One of them received an exchange transfusion followed again by MB and survived. Unfortunately the other patient succumbed to the poisoning.


PDF Share
  1. Thinner intoxication manifesting as methemoglobinemia. Indian J Pediatr 2009;76:315-6.
  2. Ellenhorn′s Medical Toxicology: Diagnosis and Treatment of Human Poisoning. 2nd ed. Baltimore: Lippincott Williams and Wilkins; 1997. p. 1420-26.
  3. Methemoglobinemia: etiology, pharmacology, and clinical management. Ann Emerg Med 1999;34:646-56.
  4. Drug-induced methemoglobinemia. Treatment issues. Drug Saf 1996;14:394-405.
  5. Indoxacarb poisoning: An unusual presentation as methemoglobinemia. Indian J Crit Care Med 2008;12:198-200.
  6. Occupational methemoglobinemia. Mechanisms of production, features, diagnosis and management including the use of methylene blue. Toxicol Rev 2003;22:13-27.
  7. Isobutyl-nitrite-induced methemoglobinemia; treatment with an exchange blood transfusion during hyperbaric oxygenation. Acta Anaesthesiol Scand 2003;47:1300-1.
  8. Environmentally induced methemoglobinemia in an infant. J Toxicol Clin Toxicol 1992;30:127-33.
  9. Methemoglobinemia from artificial fingernail solution (letter). JAMA 1998;278:549-50.
  10. Methemoglobinemia secondary to cleaning solution ingestion. J Emerg Med 1996;14:599-601.
  11. Methemoglobinemia: An occupational hazard of phenylpropanolamine production. J Toxicol Clin Toxicol 1994;32:299-303.
  12. Death by paint thinner. J Anal Toxicol 2002;26:532-6.
  13. Acute methemoglobinemia due to ingestion of nitrobenzene (paint solvent). Indian J Anaesth 2010;54:160-2.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.